Colorado, 2015

Tornadoes and Hail in Colorado, April 17, 2015

April 17, 2015 · NWS GLD · 3 events in 2 counties and zones

Several thunderstorms moved across northwest Yuma County and parts of Kit Carson County, producing two weak tornadoes and a nickel size hail report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Several thunderstorms moved across northwest Yuma County and parts of Kit Carson County, producing two weak tornadoes and a nickel size hail report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 17, 1:51 PM MST, 27 minutes earlier.

Area forecast discussion, Apr 17, 1:51 PM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT FRI APR 17 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 1226 PM MDT FRI APR 17 2015

UPPER LOW OVER THE CENTRAL ROCKIES THIS AFTERNOON WILL MOVE ONTO
THE PLAINS OF EASTERN COLORADO BY SATURDAY AFTERNOON. VORTICITY
LOBES ROTATING AROUND IT WILL PROVIDE OCCASIONAL SYNOPTIC SCALE
LIFT. ANOMALOUSLY HIGH PRECIPITABLE WATER VALUES ARE ALREADY IN
PLACE DUE TO LOW LEVEL SOUTHEASTERLY MOISTURE ADVECTION AND RECENT
RAINFALL. INSTABILITY IS THE BIGGEST QUESTION MARK AS FAR AS
SEVERE THUNDERSTORMS ARE CONCERNED...SINCE MORNING CLOUDS HAVE
BEEN SLOW TO ERODE AND INSOLATION HAS BEEN LIMITED.
NONETHELESS...18Z SPC MESOSCALE ANALYSIS INDICATES UP TO 1500 J/KG
OF SBCAPE IN EASTERN COLORADO WHICH WILL ONLY INCREASE WITH ANY
AFTERNOON HEATING. DEEP LAYER SHEAR ON THE ORDER OF 50-60KTS
POSSIBLE BY THIS AFTERNOON...WHICH WILL BE MORE THAN SUFFICIENT
FOR SUPERCELLS IF BETTER INSTABILITY CAN MATERIALIZE. THE OTHER
CONCERN IS HEAVY RAINFALL...PARTICULARLY IN THE WEST WHERE TWO DAY
TOTALS OF 2-3 INCHES AND LOCALLY UP TO 5 INCHES HAS RESULTED IN
SATURATED GROUND CONDITIONS AND LOWER FFG VALUES. CONSIDERED A
FLASH FLOOD WATCH BUT OVERALL QPF FROM THE HIGHER RESOLUTION SHORT
TERM MODELS GENERALLY LESS THAN 0.50 INCHES WITH SOME HIGHER
AMOUNTS IN BULLSEYES. AS A RESULT...DO NOT FEEL THERE IS ENOUGH
AREAL THREAT TO JUSTIFY A FFW AT THIS TIME.

WITH ALL THAT SAID...EXPECTING A ROBUST BAND OF RAIN AND EMBEDDED
THUNDERSTORMS TO DEVELOP ACROSS NORTHEAST COLORADO AND LIFT
NORTHWARD INTO THE REMAINDER OF THE AREA THIS EVENING. BY THE
OVERNIGHT HOURS IT WILL BE IMPACTING MAINLY SOUTHWEST NEBRASKA
EXITING TO THE NORTH AND EAST BY 12Z SATURDAY MORNING. PROXIMITY
TO THE UPPER LOW SATURDAY AFTERNOON WILL RESULT IN SCATTERED
THUNDERSTORM DEVELOPMENT ONCE AGAIN...PRIMARILY IN EASTERN
COLORADO THEN SPREADING INTO NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA IN THE AFTERNOON. THE SEVERE SET UP WILL BE SIMILAR TO
TODAY WITH EXCELLENT SHEAR BUT QUESTIONABLE INSTABILITY.
CLIMATOLOGY ALSO SUGGESTS A TORNADO THREAT WITH A CUT OFF LOW
DIRECTLY OVERHEAD.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 251 PM MDT FRI APR 17 2015

ACTIVE PATTERN APPEARS TO PERSIST THROUGHOUT THE EXTENDED FORECAST
PERIOD. THERE SHOULD BE A BRIEF LULL IN PRECIPITATION ACTIVITY AS A
HIGH PRESSURE RIDGE PASSES THROUGH BEFORE THE NEXT UPPER LEVEL LOW.
FORECAST GUIDANCE BEYOND TUESDAY REMAINS MUDDLED BUT STRONGER
AGREEMENT WITH UPPER LEVEL PATTERN HAS BEEN NOTED. UNFORTUNATELY....
FRONTAL POSITION AND THUS TEMPERATURES AND THUNDERSTORM/SEVERE
WEATHER CHANCES REMAIN UNCERTAIN.

BEGINNING WITH SATURDAY NIGHT...SHOWERS/THUNDERSTORMS SHOULD SPREAD
ACROSS THE REGION ONCE AGAIN. STRONGEST FORCING SLIDES NORTHEAST OF
THE FORECAST AREA BY MIDNIGHT...DRAGGING THUNDERSTORMS WITH IT. A
FEW STORMS WILL BE STRONG/SEVERE WITH LARGE HAIL AND DAMAGING
WINDS AS THE MAIN THREAT. MOISTURE CONTENT OF THE ATMOSPHERE WANES
SO CURRENTLY NOT THINKING HEAVY RAINS OR FLASH FLOODING IS A
LARGER THREAT. THEN...AS THE UPPER LOW PASSES OVERHEAD...A COLD
FRONT SURGES SOUTH AS A FINAL DISTURBANCE MOVES IN FROM THE
NORTHWEST. ANTICIPATE STRONG NORTHWEST WINDS AND AREAS OF
SHOWERS...PERHAPS A FEW SNOW SHOWERS...BEHIND THE FRONT SUNDAY
MORNING UNTIL AROUND NOON.

SUNDAY NIGHT THROUGH MONDAY...A FEW SHORTWAVE TROUGHS PASS THROUGH
THE NORTHWEST FLOW REGIME. COULD SEE A FEW SHOWERS/SNOW SHOWERS
DEVELOP AS THIS HAPPENS. GUIDANCE REMAINS IN DISAGREEMENT AND TIMING
OF PLACEMENT AND A NOTICEABLE TREND WITH HIGHER PRECIPITATION
CHANCES REMAINING SOUTH HAS BEEN OBSERVED. THEREFORE...DO NOT FORESEE
ANY WIDESPREAD RAINS WITH THIS POTENTIAL ACTIVITY.

A LULL IN CONVECTIVE ACTIVITY FORECAST MONDAY NIGHT INTO WEDNESDAY
MORNING. BRIEF UPPER LEVEL RIDGING IS ADVERTISED BY THE
CANADIAN...EUROPEAN AND GFS MODELS. IN ADDITION...THE TRI-STATE
REGION IS ENVELOPED IN THE WARM SECTOR SO WE SHOULD OBSERVE A
WARMING TREND WITH HIGHS IN THE 70S LIKELY BY WEDNESDAY.

ALMOST IDENTICAL TO THIS PAST SYSTEM...YET ANOTHER DEEP UPPER LEVEL
LOW PRESSURE DEVELOPS OVER THE ROCKIE MOUNTAINS. THIS SYSTEM WILL
MOVE AT A SLUGGISH PACE SO YET ANOTHER ROUND OF
SHOWERS...THUNDERSTORMS /POSSIBLY SEVERE AND WIDESPREAD BENEFICIAL
RAINS IS POSSIBLE. MADE ADJUSTMENTS TO INCREASE POPS. WITH THE LOW
HOLDING BACK TO THE WEST FOR SO LONG...FEEL WE SHOULD REMAIN IN THE
WARM SECTOR. THE GFS AGGRESSIVELY BRINGS A FRONT THROUGH BUT THIS IS
LIKELY OVERDONE. WILL HOLD OFF ON MENTIONING POTENTIAL RAIN/SNOW FOR
NOW IN THE EXTENDED DUE TO TEMPERATURE CONCERNS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1117 AM MDT FRI APR 17 2015

LOW CEILINGS WILL GRADUALLY LIFT THROUGH THE AFTERNOON AT BOTH
KGLD AND KMCK AND MAY BRIEFLY REACH MVFR IN THE MID OR LATE
AFTERNOON HOURS. HOWEVER...THUNDERSTORMS WILL REDEVELOP BY THAT
TIME AS UPPER LOW OVER THE CENTRAL ROCKIES CONTINUES TO PROVIDE
SYNOPTIC SCALE LIFT. BAND OF RAIN AND EMBEDDED STRONG TO SEVERE
STORMS WILL LIFT FROM NORTHEAST COLORADO AND NORTHWEST KANSAS LATE
THIS AFTERNOON AND EVENING INTO SOUTHWEST NEBRASKA BY MID TO LATE
EVENING. OVERNIGHT...AREAS OF FOG WILL POTENTIALLY REDUCE
VISIBILITIES AT BOTH TERMINALS BEFORE BURNING OFF SATURDAY
MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...RRH
AVIATION...024
Hazardous weather outlook, Apr 17, 9:32 AM MST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT FRI APR 17 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1032 AM MDT FRI APR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE REGION IS UNDER SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. ALL MODES OF SEVERE WEATHER ARE
POSSIBLE...INCLUDING LARGE HAIL...DAMAGING WINDS AND POSSIBLY A
TORNADO. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY AFTERNOON
AND EVENING EAST OF HIGHWAY 83 IN NORTHWEST KANSAS. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 hail. Local standard time, as filed.

Tornado, Yuma

When
April 17, 2:18 PM MST to 2:20 PM MST
Where
Yuma County, 1.26 mi WSW of Yuma
Rating
EF0
Path length
0.25 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
40.110, -102.740

A weak, short-lived landspout tornado was reported by a spotter about 1-2 miles southwest of Yuma. The tornado lasted a couple minutes before dissipating.

Tornado, Yuma

When
April 17, 4:47 PM MST to 4:50 PM MST
Where
Yuma County, 5.49 mi ESE of Clarkville
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
40.340, -102.530

A rope tornado was on the ground for several minutes.

Hail, Kit Carson

When
April 17, 5:04 PM MST
Where
Kit Carson County, 7.26 mi NNE of Burlington Arpt
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
39.410, -102.210

The average hail size was under a half inch and minor leaf damage was noted.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyThe tornado archive for Colorado, 2015Warnings in Colorado, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573036, 573037, 573034.